View Full Version : heart's force of contraction
05-17-2004, 02:37 PM
do only beta blockers slow down the heart's force of contraction or can calcium channel blockers do basically the same? I always thought that one of the most important things when treating HCM is to relax the heart muscle so it doesn't have to beat so hard....
05-17-2004, 08:36 PM
Nice chatting with you again. Your question however leads to a complex answer, or, - “it ain’t that simple.” I’m sure you’re aware that we all are different and react differently to different drugs. Also, although we all have HCM we suffer from many different sub-sets of the problem.
With some, the heart beats too quickly, and the chambers don’t fill properly between beats so while the heart races, not much blood flow results. With others the heart rate is OK but it beats to hard, causing the heart to overwork and the blood pressure to skyrocket. With still others the thickened heart muscle gets to stiff to function properly causing yet another set of problems. Then of course there’s HOCM where the thickened muscles get in the way of the valves, so while the heart pushes the blood out, some of it returns through the still partially open valve, reducing the amount of blood sent on its way by the beat. And still there are other variations on the theme, and also various other combinations of problems. Sometimes relaxing the heart helps, and sometimes it’s the wrong thing to do.
Taint easy being a good cardiologist, and this is just a small segment of the complaints a cardiologist has to deal with. No wonder so many of them are not thoroughly conversant with this malady. However, we can be very thankful that we do have cardiologists who specialize in HCM – and that’s why we cherish them so.
Have I obfuscated sufficiently?
05-17-2004, 09:00 PM
The short and easy answer is: yes, in some cases.
The longer answer is : At least as important as the differences between HCM people is the difference between Ca channel blockers. Some, especially Verapamil, have strong effects on heart contractility. Others have little or none.
The longer and more technical answer is: If you want the technical description, I have copied it from
This site also has a wonderful table that summarizes all of this in somewhat less challenging form.
The really long and detailed answer is:
Effects on Cardiac Cells
Magnitude and pattern of cardiac effects depend on the class of Ca++ channel blocker (see Table 1)
Negative inotropic effects are seen with some of the L-type channel blockers (a direct effect on myocardial L-type channels):
The negative inotropic effect is due to reduced inward movement of Ca++ during the action potential plateau phase (due to inhibition of slow (L-type) channel)
Dihydropyridines have very modest negative inotropic effects
Mibefradil (a T-type channel blocker) has no negative inotropic effects because there appear to be few T-type channels in adult ventricular muscle
Negative chronotropic/dromotropic effects (pacemaker activity/conduction velocity) are also seen with some of the Ca++ channel blockers
Verapamil (and to a lesser extent diltiazem) decrease the rate of recovery of the slow channel in AV conduction system and SA node, and therefore act directly to depress SA node pacemaker activity and slow conduction
Ca++-channel block by verapamil and diltiazem is frequency- and voltage-dependent, making them more effective in cells that are rapidly depolarizing
Mibefradil has negative chronotropic and dromotropic effects
T-type channels are important for regulating Ca++ influx in pacemaker cells and cells of the conduction system
Nifedipine and related dihydropyridines do not have significant direct effects on the atrioventricular conduction system or sinoatrial node at normal doses, and therefore do not have direct effects on conduction or automaticity
The dihydropyridines can cause reflex increases in heart rate because of their potent vasodilating effects
All of the clinically-approved Ca++-channel blockers:
Decrease coronary vascular resistance and increase coronary blood flow
Decrease peripheral resistance via vasodilatation of arterioles
Are without significant effect on venous tone at normal doses
Drug-Specific Effects (also see Table 1)
Dihydropyridines (e.g. nifedipine, nicardipine, and nimodipine)
Vasodilatation of arterial resistance vessels causes a reflex increase in sympathetic response
Because the dihydropyridines have very weak effects on the SA node and AV junction, there is an increase in heart rate due to the increase in sympathetic tone
Any weak direct negative inotropic effect of the drug is overwhelmed by the strong reflex sympathetic response
The overall hemodynamic effect is a drop in blood pressure, an increase in heart rate and contractility, and an increase in cardiac output
At doses that cause peripheral vasodilatation, verapamil has greater direct negative chronotropic, dromotropic (conduction), and inotropic effects than the dihydropyridines
The drug's direct negative chronotropic and dromotropic effects are able to overcome any reflex sympathetic response to the lowering of blood pressure, resulting in a drop in heart rate
The drug's direct negative inotropic effects can also overcome the reflex sympathetic response, resulting in a lowering of myocardial contractility
In patients with left ventricular dysfunction where sympathetic tone may already be high, the drug can can cause a dangerous decrease in contractility
The hemodynamic effects of diltiazem are intermediate between the dihydropyridines and verapamil
The drug causes a modest lowering of heart rate and modest decrease in myocardial contractility, both of which are less than verapamil for a given drop in blood pressure
This agent is a potent peripheral and coronary vasodilator. Its chronic effects on blood pressure, heart rate, and cardiac conduction velocity (PQ interval) are comparable to those of verapamil and diltiazem
In contrast to verapamil and diltiazem, this agent appears to have negligible negative inotropic effects
In contrast to the dihydropyridines, reflex tachycardia does not occur with mibefradil
This drug was voluntarily withdrawn from the market by Roche on June 8, 1998 less than one year after its introduction due to interactions with a variety of commonly used drugs
Hope at least the first two answers help!
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.